Alert archive / Tennessee / Flash Flood Warnings in 2008

Flash Flood Warning 1, NWS Nashville, TN

January 10, 200811 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Jan 10, 2008, 3:12 PM CST for 11 counties in Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 10, 2008, 3:12 PM CST (21:12 UTC)
Expired
Jan 10, 2008, 6:15 PM CST
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Davidson County, TN, Lewis County, TN, Macon County, TN, Marshall County, TN, Maury County, TN, Rutherford County, TN, Smith County, TN, Sumner County, TN, Trousdale County, TN, Williamson County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 13 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 10, 3:50 PM CSTFLOOD5 E Franklin, TNHIGH WATER AT INTERSECTION OF WILSON PIKE AND CLOVER CROFT ROAD
Jan 10, 4:07 PM CSTFLOODN Mount Juliet, TNSTONER CREEK OUT OF BANKS IN 2 PLACES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 102116
FFWOHX
TNC037-101-111-117-119-149-159-165-169-187-189-110015-
/O.NEW.KOHX.FF.W.0001.080110T2112Z-080111T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
312 PM CST THU JAN 10 2008

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN DAVIDSON COUNTY IN TENNESSEE...
  NORTHEASTERN LEWIS COUNTY IN TENNESSEE...
  SOUTHERN MACON COUNTY IN TENNESSEE...
  THIS INCLUDES THE CITY OF LAFAYETTE...
  NORTH CENTRAL MARSHALL COUNTY IN TENNESSEE...
  MAURY COUNTY IN TENNESSEE...
  THIS INCLUDES THE CITY OF COLUMBIA...
  NORTHWESTERN RUTHERFORD COUNTY IN TENNESSEE...
  NORTHWESTERN SMITH COUNTY IN TENNESSEE...
  SOUTHEASTERN SUMNER COUNTY IN TENNESSEE...
  TROUSDALE COUNTY IN TENNESSEE...
  THIS INCLUDES THE CITY OF HARTSVILLE...
  WILLIAMSON COUNTY IN TENNESSEE...
  THIS INCLUDES THE CITY OF FRANKLIN...
  WILSON COUNTY IN TENNESSEE...
  THIS INCLUDES THE CITY OF LEBANON...

* UNTIL 615 PM CST

* AT 306 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM NUMEROUS THUNDERSTORM OVER THE WARNED AREA.
  SOME AREAS MAY RECEIVE UP TO 3 INCHES OF RAINFALL CAUSING FLOODING OF
  ROADWAYS AND OTHER PAVED AREAS. ALSO...CREEKS AND STREAMS MAY OVERFLOW
  THEIR BANKS TEMPORARILY. WATER WILL LIKELY COLLECT IN LOW LYING AREAS. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL
  HILL...OAK HILL...MOUNT JULIET...GREEN HILL...FRANKLIN...COLUMBIA
  AND BELINDA CITY

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3660 8615 3646 8584 3546 8695 3557 8742
TIME...MOT...LOC 2112Z 180DEG 0KT 3601 8647

$$

JLM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 10, 2:22 PM CST, 50 minutes earlier.

Area forecast discussion, Jan 10, 2:22 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
222 PM CST THU JAN 10 2008

.DISCUSSION...
STRONG UPPER H5 WAVE MOVING THROUGH THE MID MS VALLEY WITH A COLD
FRONT JUST AHEAD ALONG THE MS RIVER. A WARM FRONT EXTENDS EWD
ALONG THE AR/MO AND KY/TN BORDER AREAS. STRONG DESTABILIZATION
IS FOSTERING SEVERE TSTMS OVER THE CNTRL AND WRN PORTIONS OF THE
MIDSTATE. THIS ACTIVITY WILL MOVE EWD ACROSS THE AREA THIS EVENING
AS THE COLD FRONT MOVES INTO THE MIDSTATE WITH RAIN TAPERING OFF
FROM THE WEST. NOT MUCH IN THE WAY OF COLD AIR BEHIND THIS
FRONT...LOW TEMPS ONLY DROP INTO THE LOW TO MID 30S.

THE NEXT H5 WAVE ENTERS THE MID MS VALLEY SAT NGT WITH A CHANCE OF RAIN
FOR SAT NGT THRU SUN NGT...POSSIBLY MIXED WITH SNOW DURING THE
LATE EVENING AND EARLY MORNING HOURS.

THE NEXT WAVE MOVES SEWD OUT OF THE MIDWEST INTO THE DEEP SOUTH
IN THE MON AFTN TO TUE AM TIME FRAME. THIS ALLOWS A BIT MORE COLD AIR
INTO THE AREA AND ALSO A CHANCE OF RAIN AND RAIN MIXED WITH SNOW.

MOS TEMPS AND POP GUIDANCE WAS IN DECENT AGREEMENT AND NO SGFNT
DEVIATIONS ARE ANTICIPATED.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      41  49  34  55 /  50   0  10  10
CLARKSVILLE    39  50  31  54 /  40   0  10  10
CROSSVILLE     39  46  30  51 /  90   0  10  10
COLUMBIA       41  50  34  56 /  50   0  10  10
LAWRENCEBURG   41  50  33  56 /  60   0  10  10
WAVERLY        40  50  32  55 /  40   0  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JLM
Hazardous weather outlook, Jan 10, 10:40 AM CST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1040 AM CST THU JAN 10 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-111645-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1040 AM CST THU JAN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A POTENT COLD FRONT WILL MARCH INTO THE MID STATE LATE THIS
AFTERNOON AND EVENING. STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP
AHEAD OF THE FRONT THIS AFTERNOON. THE MAIN HAZARD WILL BE
DAMAGING WINDS. LARGE HAIL AND ISOLATED TORNADOES CANNOT BE RULED
OUT. THE COLD FRONT WILL BE IN METRO NASHVILLE AROUND 6 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED.

04

In the hours before

Local storm report, Jan 10, 1:59 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
159 PM CST THU JAN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             3 SW HOHENWALD          35.52N 87.60W
01/10/2008  E1.75 INCH       LEWIS              TN   AMATEUR RADIO

&&

JCOHEN
Local storm report, Jan 10, 2:07 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
207 PM CST THU JAN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             BERRY HILL              36.12N 86.77W
01/10/2008  E1.75 INCH       DAVIDSON           TN   TRAINED SPOTTER

&&

21
Local storm report, Jan 10, 2:19 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
219 PM CST THU JAN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND GST     HOHENWALD               35.55N 87.56W
01/10/2008  E70 MPH          LEWIS              TN   TRAINED SPOTTER

            WIND GUSTS TO 70 MPH AND GOLFBALL HAIL

&&

21
Local storm report, Jan 10, 2:30 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CST THU JAN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     FLOOD            MOUNT JULIET            36.21N 86.52W
01/10/2008                   WILSON             TN   EMERGENCY MNGR

            INTERSECTION OF SAUNDERSVILLE RD AND LUCY DRIVE IS
            IMPASSABLE.

&&

21
Local storm report, Jan 10, 2:55 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
255 PM CST THU JAN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     FLOOD            6 SSW LEBANON           36.13N 86.36W
01/10/2008                   WILSON             TN   EMERGENCY MNGR

            ROAD CLOSE DUE TO WATER OVER ROAD AT CENTRAL PIKE AND
            CHANDLER BRADFORD

&&

31
Local storm report, Jan 10, 3:01 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
301 PM CST THU JAN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             5 W LEBANON             36.21N 86.41W
01/10/2008  E0.88 INCH       WILSON             TN   TRAINED SPOTTER

            NICKEL SIZE HAIL AT HWY 109 AND 70 INTERSECTION

&&

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 12:03 PM CSTAreal Flood AdvisoryOHXBenton, Dickson, Houston, Humphreys, Montgomery, Stewart114 days
Jan 10, 12:22 PM CSTTornado WarningOHXMontgomery23 min
Jan 10, 1:10 PM CSTSevere Thunderstorm WarningOHXRobertson35 min
Jan 10, 1:27 PM CSTSevere Thunderstorm WarningOHXWilliamson33 min
Jan 10, 1:35 PM CSTSevere Thunderstorm WarningOHXLewis, Wayne25 min
Jan 10, 1:57 PM CSTSevere Thunderstorm WarningOHXLewis, Maury33 min
Jan 10, 2:04 PM CSTSevere Thunderstorm WarningOHXDavidson, Wilson26 min
Jan 10, 2:17 PM CSTTornado WarningOHXMaury28 min
Jan 10, 2:28 PM CSTTornado WarningOHXWilliamson32 min
Jan 10, 2:33 PM CSTSevere Thunderstorm WarningOHXLawrence, Wayne42 min
Jan 10, 2:36 PM CSTTornado WarningOHXLewis24 min
Jan 10, 2:41 PM CSTAreal Flood AdvisoryOHXDavidson, Giles, Hickman, Lawrence, Lewis, Marshall and 8 more181 days
Jan 10, 2:49 PM CSTSevere Thunderstorm WarningOHXMacon, Trousdale41 min
Jan 10, 2:51 PM CSTSevere Thunderstorm WarningOHXRutherford, Wilson24 min
Jan 10, 3:18 PM CSTSevere Thunderstorm WarningOHXMacon, Trousdale37 min
Jan 10, 3:31 PM CSTSevere Thunderstorm WarningOHXSmith, Wilson21 min
Jan 10, 3:57 PM CSTSevere Thunderstorm WarningOHXJackson33 min
Jan 10, 4:20 PM CSTSevere Thunderstorm WarningOHXClay, Overton, Pickett40 min

Nearby

Flash Flood Warnings in Tennessee, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.